Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 3 of 3 Posts

·
Registered
Joined
·
68 Posts
Discussion Starter · #1 ·
i'm meant to be taking these antibiotics (Erythromycin) for suspected tonsilitis, it's not really bad, i just keep getting these sore throat/cold type things so the doctor said try them if i think they will help. anyway, i took them yesterday for the first time with (safe) food, the doctor warned me that that particular antibiotic could upset my stomach, but i'm allergic to penicillin so i can't take that. and last night the antibiotic gave me the most excrusiating stomach ache with D, and this morning i still had D and i feel nauseous and don't feel like eating anything.has anyone else had this type of experience? and, seeing as i can't take penicillin, are there any that are IBS-friendly anti-biotics that anyone knows of?would be really helpful, thanks.
 

·
Registered
Joined
·
34,955 Posts
I usually can take erythromycin (I also can't take penicillin) if I take it with food. There are other antibiotics that are the same for me. But I tend to the tossing them back up thing more than what you had.I would call the doctor and see if they have any ideas. (and you should call them any time you have bad side effects from a drug).K.
 

·
Registered
Joined
·
1,908 Posts
I have the same problem with antibiotics, especially erythromycin and drugs like it but like you I am allergic to many of them. The one that I had the easiest time with IBS wise was zithromax, which is a type of erythro. Some people have had sucess with biaxin another type too. Cepalasporin (I am now allergic to them) drugs like ceftin, cefzil were pretty IBS friendly BUT if you are allergic to pennicillin you may be allergic to the cephal's and vice versa so most dr's want to prescribe something less risky to be allergic to. I am also allergic to sulfa drugs so I can take even less antibiotics than you can.In my experience I have found that the older plain old erythro (that you take 3-4 times/day for 10 days usually)was hard on my IBS but after I was through with it, it was the easiest to recover from.(took around 3 weeks) I've also taken both biaxin and zithromax also(they are stronger and more expensive)and found that biaxin was a terrible IBS trigger (for me) which caused a flareup for many months. A gastro once told me that plain old erythro was more likely to bother your stomach (upper part) and biaxin and zithromax are more likely to bother your bowel. In my case he was right.You might want to try to take some sort of acidopholas to help balance out good/bad bacteria and help guard against c.diff. Something like cultrelle. take it while you are on the antibiotic and for a week after. Your other choice might be doxycycline which is a tetracycline, that made me nauseaus for the whole time and after 9 days my IBS flared even with the cultrelle. In my case I refuse to take anything unless there is a very good reason why I must and I have to know for as much as a certainty as possible that the drug is indeed sensitive to whatever bacteria I have. Some dr's think I am "difficult" and "difficult to treat" but hey its my body and my IBS and most of them (drs) dont get it at all. They think the "side effects" will go away after you stop the drug and for normal people I suppose they will. I wish I could be more helpful, I do understand where you are coming from.Oh one other suggestion. I'm not sure if its possible for you to get an injection of an antibiotic (that you wouldnt be allergic to). I think though I'm not 100% positive that given that way the drug doesnt mess with your GI tract as badly as if you take the drugs orally.
 
1 - 3 of 3 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top